She was continued on CBZ 800 mg modified release (m/r) nocte, and the dose of olanzapine was increased to 20 mg nocte with addition of as required diazepam 5 mg four times a day and temazepam 20 mg nocte. Serum CBZ level was 8 mg/l at the time of admission. No improvement in mental state was noted; she rather became increasingly hostile and disorganised in behaviour and required frequent use of haloperidol and zuclopenthixol acuphase to contain her agitation. A month after admission (March 2004), she required transfer to the PICU. In the PICU she was treated for a urinary tract infection (UTI) with trimethoprim 200 mg twice daily for 3 days, but it did not lead to any improvement. She became delirious and presented with agitation, disorganised behaviour, incontinence and grabbing staff members. Emergency ECT with unilateral stimulation was started. In addition, oral benzodiazepines, including lorazepam were increased and sodium valproate was added to her ongoing regimen of olanzapine 20 mg and CBZ m/r 800 mg daily. The dose of valproate was gradually increased to 1200 mg/day. Serum levels of valproate and CBZ were maintained at 61 and 8 mg/l, respectively. At one point the serum level of CBZ increased to 11 mg/l, after addition of valproate. After six ECT treatments agitation was reduced but her mood remained labile and she continued to present disorientated. She was transferred to an open ward (May 2004). All blood tests as above were reported normal at this point and a CT brain scan was normal.
On the open ward, she remained unsettled and appeared ataxic. A review of treatment was conducted and it was felt that she had not shown any significant response to an adequate trial of CBZ, valproate or 10 treatments with ECT. There were concerns that she was experiencing adverse effects from the medication including ataxia (CBZ) and severe alopecia (valproate). Therefore, it was planned to discontinue ECT and slowly reduce CBZ and valproate with increase in olanzapine to 30 mg and commencing lithium with as required use of haloperidol and lorazepam. No improvement in mental state was noted with continued need for zuclopentixol acuphase to contain agitation. She needed another transfer to the PICU (July 2004) where signs of catatonia were observed – excitement, immobility/stupor, mutism, staring, posturing, verbigeration, rigidity, withdrawal, impulsivity, positive grasp reflex, perseveration, and combativeness. An opinion from a neurologist was sought who could not identify any focal cause and suspected that she might be presenting with drug induced parkinsonism or atypical signs of neuroleptic malignant syndrome (NMS). Creatine kinase levels were raised (2534 U/l) and liver enzymes were slightly raised. Other blood tests, including syphilis, HIV and immunology screen were normal with no evidence of UTI. It was then decided to stop all antipsychotics. Sedation was continued with high dose benzodiazepines and promethazine. This resulted in gradual reduction in neurological signs but recurrence of hostility. Lithium 600 mg was continued and quetiapine was introduced cautiously. Gradually, a notable improvement in mental state was observed including improved sleep pattern, diet, weight and compliance with oral medication. She became less hostile towards staff members and there was reduced need for as required intramuscular medication. Creatine kinase levels returned to 96 U/l. She was then transferred to an open ward (September 2004).
The dose of lithium was gradually increased to 1000 mg (serum levels 0.7 mmol/l) and quetiapine 300 mg twice daily. Blood test revealed borderline hypothyroidism, so she was started on levothyroxine 50 μg daily. Further improvement was gradually observed in terms of reduced hostility, better sleep and cooperation but she remained disorientated with monosyllabic speech, staring, psychomotor retardation and repeating one phrase – ‘I am alright’. Quetiapine was cautiously cross tapered with olanzapine 15 mg daily but did not result in any further improvement. The dose of lithium was then cautiously increased to 1200 mg (serum levels 0.8 mmol/l in March 2005). Marked improvement in mental state was observed. The patient became well orientated in time, place and person, more stable in mood, and able to hold appropriate conversations. The family corroborated this improvement with evidence of good autobiographical memory. Prior to this time, it was difficult to test autobiographical memory as she was agitated and disorientated. Physical examination revealed remission of motor signs. She however appeared blunted in affect, exhibited delayed responses, presented impatient, somewhat repetitive, and anxious. In order to rule out any frontal lobe pathology an MRI scan was performed, which was reported normal.
After about a month, deterioration in mental state was observed again. Urine microscopy and culture revealed UTI, which was treated with trimethoprim but her mental state did not improve. She again became agitated with disorganised behaviour, incontinence and grabbing staff members. A multidisciplinary review was held and it was decided to stop olanzapine and consider a trial of clozapine. As the patient was detained under the Mental Health Act and the second opinion appointed doctor did not agree for concomitant lithium with clozapine, it was decided to withdraw lithium. The dose of clozapine was gradually increased to 500 mg/day with clozapine levels being 594 μg/l and desmethyl clozapine 230 μg/l. Mental state, however continued to deteriorate, and she required transfer to the PICU (September 2005). Lithium and valproate were restarted with as required chloral hydrate and lorazepam for sedation. As the patient started refusing oral medication and became delirious, aggressive and floridly manic, spending most of the time in seclusion, ECT was commenced and clozapine stopped. Improvement in mental state was noted after four ECT sessions. A course of 12 ECTs was administered with continued improvement. Lithium was gradually increased to 1000 mg/day and valproate increased to 1400 mg/day (serum lithium 0.7 mmol/l and valproate 81 mg/l). Gradually the patient returned to her normal premorbid self and was eventually discharged home in February 2006. She was discharged on lithium 1000 mg, sodium valproate 1400 mg, levothyroxine 50 μg and lorazepam 1 mg daily.